November 18, 2013
Birth Control Pills Linked To Glaucoma
Millions of women choose oral contraceptives as an easy method of birth control, but new research has discovered their use is linked to serious eye disease. Using oral contraceptives for three years or longer doubles the risk of glaucoma, which is a leading cause of blindness that affects approximately 60 million people throughout the world.
Researchers are informing gynecologists and ophthalmologists of the possible part oral contraceptives play in glaucomatous diseases and are suggesting they advise patients who have other risk factors to be screened for glaucoma.
This is the first study to successfully establish a connection between long term oral contraceptive use and increased risk of glaucoma. The research was performed at the University of California, San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University in Nanchang, China. Data was retrieved from a 2005-2008 National Health and Nutrition Examination Survey that was administered by the US Centers for Disease Control.
Participants included 3,406 women from across the United States who were 40 years of age or older. Each woman completed a vision and reproductive health questionnaire along with an eye exam. The data showed women who used any kind of oral contraception for longer than three years were 2.05 times more likely to report a diagnosis of glaucoma.
Results from the study do not indicate why oral contraceptives may affect the development of glaucoma, but it does identify them as a potential risk factor and should be included in the risk profile along with other known factors. Some of the other potential risk factors include African American ethnicity, family history of glaucoma, history of increased eye pressure and existing visual field defects.
In previous related studies, estrogen has been indicated as crucial factor in the development of glaucoma. Shan Lin, MD, lead researcher and professor of clinical ophthalmology at the University of California, San Francisco said, “This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma. At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors.”
This research was presented at the 117th Annual Meeting of the American Academy of Ophthalmology in New Orleans.